Hail, Roseau
- When
- August 3, 12:15 AM CST
- Where
- Roseau County, 1.94 mi NE of (D45)carlson Fld War
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.950, -95.320
Quarter sized hail was still on the ground at 6 am CDT.
An upper level disturbance tracked along the Canadian border during the early morning hours of the 3rd, and produced isolated hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An upper level disturbance tracked along the Canadian border during the early morning hours of the 3rd, and produced isolated hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 2, 6:27 PM CST, 5 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 727 PM CDT MON AUG 2 2010 .DISCUSSION... THE MAIN CHALLENGE THIS EVENING AND OVERNIGHT WILL BE CONVECTION. THERE IS A DRYLINE OR SFC BOUNDARY MOVING INTO CENTRAL ND...AND THE BEST SFC MOISTURE FLUX CONVERGENCE IS LOCATED HERE. THIS AREA ALONG WITH A SHORTWAVE WILL MOVE FROM WEST TO EAST OVERNIGHT. THERE WILL BE AMPLE INSTABILITY AVAILABLE...WITH MLCAPES FROM 1000 TO 2000 J/KG ALONG WITH 45-50KT OF DEEP LAYERED SHEAR. THEREFORE...CAN/T RULE OUT A SEVERE STORM OR TWO ALONG WITH PWATS INCREASING TO AROUND 1.5 INCHES AFTER MIDNIGHT. THERE IS NOT REALLY A LOW LEVEL JET OVERNIGHT...BUT THIS TIME OF YEAR A SHORTWAVE AND THIS INSTABILITY MAY BE ENOUGH FOR AT LEAST ORGANIZED THUNDERSTORMS AND SHOWERS. THE BEST THREAT FOR ANY SEVERE STORMS WITH HAIL/WIND WOULD BE IN THE NORTH. THE CURRENT WEATHER GRIDS HAVE THIS WELL IN HAND AND NOT ANTICIPATING ANY CHANGES OVERNIGHT. && .AVIATION... THERE ARE A FEW THUNDERSTORM CLUSTERS ACROSS CENTRAL ND MOVING TO THE EAST...BUT TIMING AND COVERAGE UNCERTAINTY PRECLUDES INCLUDING MENTION IN CURRENT TAFS. WINDS WILL BE PRIMARILY LIGHT AND VARIABLE INCREASING A BIT BY TUE AFTERNOON TO AROUND 10KT. && .PREV DISCUSSION... /ISSUED 230 PM CDT MON AUG 2 2010/ DISCUSSION... FORECAST CHALLENGE CONCERNS PCPN CHANCES AND TEMPERATURES. MODELS CONTINUE TO SHOW DIFFERENCES ON STRENGTH OF WAVE PASSING ACROSS NORTHERN FA ON WEDNESDAY. WILL FOLLOW PERSISTENCE AND MODEL BLEND FOR FORECAST. QUESTION THIS EVENING WILL BE POTENTIAL FOR DEEP STRONG CONVECTION. MID LEVEL CIRCULATION ACROSS SOUTHERN SASK WILL SHIFT EAST ACROSS S MB THIS EVENING. WITH REGION IN BELT OF WESTERLIES SUFFICIENT DEEP LAYERED SHEAR TO SUPPORT ONGOING TSRA UPSTREAM ASSOCIATED WITH SURFACE BOUNDARY ENTERING CENTRAL DAKOTAS. CLOUDS HAVE BEEN THINNING DURING THE AFTERNOON HOWEVER DESTABILIZATION LAGGING. COLUMN ALSO NOT QUITE AS MOIST WITH PRECIPITABLE H2O VALUES AHEAD OF APPROACHING CONVECTION LESS THAN AN INCH. WITH FAVORED UPPER SUPPORT CLIPPING NW/NORTHERN FA AND SOONER TO SEE APPROACHING BOUNDARY FEEL THIS AREA WILL HAVE BEST POTENTIAL TO SEE TSRA. FARTHER SOUTH AND EAST MORE IN QUESTION LACKING UPPER SUPPORT HOWEVER AS ASSOCIATED WEAK BOUNDARY SWINGS THROUGH TONIGHT WILL KEEP SLIGHT CHANCES IN FORECAST. SOME LOWER DEWPOINTS WILL FOLLOW SURFACE TROUGH PASSAGE LATE TONIGHT BUT THIS LIKELY TO ONLY AFFECT NW FA. OVERALL SIMILAR MINIMUM TEMPERATURES EXPECTED WITH LITTLE OVERALL CHANGE IN THERMAL PROFILE. WEAK SURFACE BOUNDARY WILL PUSH THROUGH EARLY TUESDAY FOLLOWED BY GRADUALLY BUILDING OF HIGHER PRESSURE. NOT SEEING ENOUGH HAPPENING TO WARRANT ANY POPS AND WILL KEEP DAY DRY. THERMAL PROFILES CONTINUE TO HOLD STEADY SO WILL AGAIN SEE TEMPERATURES AT OR A LITTLE ABOVE AVERAGE. MODELS BEGIN TO SHOW DIFFERENCES IN TIMING OF NORTHERN STREAM SHORTWAVE. GFS STRONGEST AND QUICKEST WITH WAVE PASSAGE AFFECTING FA TUESDAY NIGHT FOLLOWED BY ECMWF HOWEVER ITS DRY WITH TROUGH PASSAGE. FOR NOW WILL FOLLOW PERSISTENCE TUESDAY NIGHT INTO WEDNESDAY WHICH IS IN LINE WITH NATIONAL GUIDANCE. WITH SHEAR AXIS PASSAGE COLUMN BEGINS COOLING WEDNESDAY AND THURSDAY AS MID LEVEL FLOW BECOMES MORE NW ORIENTED. WITH SURFACE HIGH BUILDING IN AND COLUMN DRYING WILL SEE DRY PERIOD WITH MORE COMFORTABLE TEMPERATURES. LONG TERM...THURSDAY NIGHT THROUGH MONDAY BEST CHANCE FOR SHOWERS AND THUNDERSTORMS LOOKS TO BE FRIDAY NIGHT THROUGH THE WEEKEND AS SHORT-WAVE ENERGY MOVES NORTHEASTWARD AND OVER UPPER RIDGE. ECMWF/GEM OUTPUT IS MOST SIMILAR WITH THIS SCENARIO WHILE THE GFS IS WEAKER WITH LESS QPF. WILL FOLLOW ECMWF/ GEM SOLUTIONS FOR THIS FORECAST WITH 30 POPS MOVING FROM WEST TO EAST THROUGH THE WEEKEND. OTHERWISE...LARGE-SCALE SYNOPTIC PATTERN CHANGES VERY LITTLE WITH A VERY BROAD UPPER RIDGE ACROSS THE NATION/S MID-SECTION AND TROUGHS ALONG THE COASTS. TEMPERATURES WILL RANGE FROM THE UPPER 70S TO MIDDLE 80S DURING THE DAY AND THE UPPER 50S TO LOWER 60S AT NIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 635 AM CDT MON AUG 2 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 635 AM CDT MON AUG 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND INTO TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH SOUTHERN MANITOBA...AND SHOULD HELP THUNDERSTORMS MOVE INTO THE AREA. A FEW OF THE STORMS COULD BECOME STRONG...WITH HAIL UP TO NICKEL SIZED AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND SUNDAY. EXACTLY HOW STRONG THEY WILL BE IS UNCERTAIN AT THIS POINT. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
831 PM CDT MON AUG 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TORNADO 5 SE ROCKLAKE 48.74N 99.17W
08/01/2010 TOWNER ND NWS STORM SURVEY
NWS STORM DAMAGE CONFIRMS WEAK EF1 TORNADO FROM ABOUT 5
MILES SOUTHEAST OF ROCKLAKE TO 5 MILES EAST OF MUNICH.
0645 PM TORNADO 1 SE CONCRETE 48.74N 97.92W
07/31/2010 PEMBINA ND NWS STORM SURVEY
NWS STORM DAMAGE SURVEY CONFIRMS AN EFO TORNADO FROM
ABOUT 1 MILE SOUTHEAST OF CONCRETE TO 3 MILES SOUTHEAST
OF MOUNTAIN.
&&
DKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 849 PM CDT MON AUG 2 2010 NDZ006-007-030245- CAVALIER ND-TOWNER ND- 849 PM CDT MON AUG 2 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND EXTREME NORTHWESTERN CAVALIER COUNTIES UNTIL 945 PM CDT... AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 36 MILES NORTH OF CANDO...OR 52 MILES WEST OF LANGDON... MOVING TO THE SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... HANSBORO AROUND 855 PM CDT. AMOURDALE AROUND 905 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 105 AM CDT TUE AUG 3 2010 MNZ005-006-030630- LAKE OF THE WOODS MN-ROSEAU MN- 105 AM CDT TUE AUG 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAKE OF THE WOODS AND NORTHEASTERN ROSEAU COUNTIES UNTIL 130 AM CDT... AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES WEST OF WARROAD...OR 14 MILES NORTHEAST OF ROSEAU...MOVING TO THE EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... WARROAD AROUND 115 AM CDT. SWIFT AROUND 120 AM CDT. ARNESEN AROUND 130 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. G2
The Fargo/Grand Forks radar (KMVX), 217 km away, was scanning. The volume nearest the first event began at 06:16 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was still on the ground at 6 am CDT.
A few trees were snapped off and numerous branches were taken down on Springsteel Island north of Warroad.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239966, 239967.